EconPapers    
Economics at your fingertips  
 

Forecasting with VAR models: Fat tails and stochastic volatility

Ching-Wai (Jeremy) Chiu, Haroon Mumtaz and Gabor Pinter

International Journal of Forecasting, 2017, vol. 33, issue 4, 1124-1143

Abstract: We provide evidence that modelling both fat tails and stochastic volatility are important in improving in-sample fit and out-of-sample forecasting performance. To show this, we construct a VAR model where the orthogonalised shocks feature Student’s t distribution as well as time-varying variance. We estimate the model using US data on industrial production growth, inflation, interest rates and stock returns. In terms of in-sample fit, the VAR model featuring both stochastic volatility and t-distributed disturbances outperforms restricted alternatives that feature either attributes. The VAR model with t disturbances results in density forecasts for industrial production and stock returns that are superior to alternatives that assume Gaussianity, and this difference is especially stark over the recent Great Recession. Further international evidence confirms that accounting for both stochastic volatility and Student’s t-distributed disturbances may lead to improved forecast accuracy.

Keywords: Bayesian VAR; Fat-tails; Stochastic volatility; Great Recession (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S016920701730033X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Forecasting with VAR models: fat tails and stochastic volatility (2015) Downloads
Working Paper: Forecasting with VAR Models: Fat Tails and Stochastic Volatility (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfor:v:33:y:2017:i:4:p:1124-1143

Access Statistics for this article

International Journal of Forecasting is currently edited by R. J. Hyndman

More articles in International Journal of Forecasting from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-08-03
Handle: RePEc:eee:intfor:v:33:y:2017:i:4:p:1124-1143